Kansas, 2012Drought in Kansas, June 19 to 30, 2012
June 19 to 30, 2012 · NWS TOP · 16 events in 16 counties and zones
A flash drought began across northeast Kansas during the month of June as hot temperatures and dry weather contributed to a rapid development of drought conditions. Impacts of the drought conditions were limited during early onset in the month of June so as the early period of this drought could be classified mainly as a meteorological drought.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A flash drought began across northeast Kansas during the month of June as hot temperatures and dry weather contributed to a rapid development of drought conditions. Impacts of the drought conditions were limited during early onset in the month of June so as the early period of this drought could be classified mainly as a meteorological drought. The dry and hot conditions which brought forth the drought conditions continued after June ended, causing the drought to continue into July.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 18, 11:09 PM CST, 51 minutes earlier.
Area forecast discussion, Jun 18, 11:09 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1209 AM CDT TUE JUN 19 2012
...UPDATE TO AVIATION...
.DISCUSSION...
MAIN UPPER LEVEL ACTIVITY REMAINS OVER THE NORTHERN STATES WITH PEAK
HEIGHT FALL CENTERS IN WESTERN OREGON AND NORTHERN MINNESOTA ALONG
THE ZONAL FLOW. 12Z 700MB TEMPS HAD SURGED INTO THE MID-TEENS IN
NEBRASKA OVER A WEAK FRONTAL BOUNDARY...SUPPRESSING CONVECTION.
GUSTY SOUTH WINDS THROUGH THE NIGHT KEPT TEMPS IN THE MIDDLE 70S TO
AROUND 80 FOR MOST LOCATIONS LAST NIGHT. SUSTAINED WINDS IN THE
17-23KT HAVE BEEN COMMON TODAY WITH 19Z TEMPS IN THE LOWER AND
MIDDLE 90S.
SIGNIFICANT CHANGES IN CONDITIONS FROM LAST NIGHT AND TODAY TO THE
NEXT 24 HOURS ARE NOT EXPECTED. THE MAIN CHANGES WILL BE DUE TO
THOSE OCCURING IN THE NORTHERN PLAINS. THE PACIFIC NORTHWEST WAVE
WILL DROP PRESSURES FARTHER WEST AND DEEPER THAN THOSE OF
TODAY...AND LOW LEVEL WINDS WILL TAKE MORE OF A DUE SOUTH COMPONENT.
THIS WILL BRING SLIGHTLY COOLER AND A BIT MORE MOISTURE IN AT 850MB.
THE CUMULUS FIELD SEEN FROM EAST TEXAS INTO THE SOUTHEAST STATES MAY
REFORM IN EASTERN KANSAS TUESDAY AFTERNOON...BUT THE WARM MID LEVEL
TEMPS ABOVE THIS SHOULD PREVENT ANY CONVECTION FROM FIRING. WIND
SPEEDS SHOULD BE A BIT HIGHER WITH LITTLE CHANGE IN HIGH PRESSURE IN
THE SOUTHEAST STATES...AND SHOULD BE RATHER CLOSE TO ADVISORY
LEVELS...BUT AT THIS POINT AM NOT EXPECTING A WIDESPREAD OR
CONSISTENTLY STRONG WINDS FOR AN ADVISORY AT THIS POINT. ANOTHER
STRONG LOW LEVEL JET WILL KEEP THE BOUNDARY LAYER SOMEWHAT MIXED
TONIGHT AND TEMPS ONLY THE MIDDLE TO UPPER 70S WITH HIGHS A BIT
COOLER.
65
THE COLD FRONT IS STILL EXPECTED TO MOVE INTO THE FORECAST AREA
WEDNESDAY AND WEDNESDAY EVENING. THE NAM APPEARS TO BE AN OUTLIER IN
NOT PUSHING THE FRONT ALL THE WAY THROUGH THE FORECAST AREA
WEDNESDAY NIGHT. BECAUSE OF THIS HAVE NOT RELIED ON IT FOR THE
FORECAST...USING A COMPROMISE OF THE GFS/ECMWF/CMC. IN
SHORT...DYNAMIC FORCING CONTINUES TO LOOK LESS THAN IMPRESSIVE WITH
THE FRONT AS THE BULK OF DYNAMICS PASS TO THE NORTH OF THE FORECAST
AREA. AS MENTIONED IN THE PREVIOUS FORECAST DISCUSSION...THERE
SHOULD STILL BE PLENTY OF INSTABILITY FOR THE FRONT TO WORK WITH AND
THE POTENTIAL FOR SCATTERED CONVECTION. HOWEVER WITHOUT STRONG
FORCING...IT IS HARD TO GO WITH LIKELY POPS AT THIS TIME. BECAUSE
THE MODEL CONSENSUS IS FOR THE FRONT TO PUSH THROUGH THE FORECAST
AREA WITH A WEAK SFC RIDGE BUILDING INTO NORTHEAST KS FOR
THURSDAY...HAVE TRENDED TEMPS SLIGHTLY COOLER. HAVE ALSO CONTINUED
WITH SOME SMALL POPS DURING THE DAY THURSDAY IN CASE THE FRONT DOES
GET HUNG UP IN CENTRAL KS.
THE PREVIOUS FORECAST HAD SOME SMALL POPS IN FOR THURSDAY NIGHT AND
FRIDAY. WITH THE ECMWF AND GFS INDICATING THE UPPER RIDGE BUILDING
OVER CENTRAL KS BY THIS TIME...THINK CHANCES FOR PRECIP ARE PRETTY
SMALL AND REMOVED THE MENTION FROM THE FORECAST EXPECTING THE FRONT
TO WASH OUT TO OUR SOUTH AND LARGE SCALE SUBSIDENCE DEVELOPING FROM
THE UPPER RIDGE. THE ECMWF CONTINUES TO INDICATE HOT WEATHER FOR
FRIDAY THROUGH MONDAY WITH 850 TEMPS IN THE UPPER 20C RANGE. THERE
MAY BE A BACK DOOR FRONT TRY TO MOVE INTO NORTHEAST KS LATE NIGHT.
THIS MAY HAVE A SLIGHT COOLING AFFECT KNOCKING TEMPS DOWN INTO THE
LOWER AND MID 90S FOR SUNDAY. BUT THE PROBABILITY THAT THIS MAY
SPARK SOME PRECIP APPEARS TO BE LOW GIVEN THE UPPER RIDGE CENTERED
OVER THE PLAINS.
WOLTERS
&&
.AVIATION...
EXPECT GUSTY SOUTHERLY WINDS TO PERSIST THROUGHOUT THE 24 HOUR
FORECAST PERIOD...WITH A PERIOD OF SLIGHTLY LIGHTER WINDS
OVERNIGHT FOLLOWED BY A GRADUAL INCREASE IN WINDS TUESDAY
AFTERNOON.
JL
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 18, 2:37 PM CST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
337 PM CDT MON JUN 18 2012
KSZ008>012-020>024-026-034>040-054>056-058-059-192045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
337 PM CDT MON JUN 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
WOLTERS
Drought, Coffey
- When
- June 19, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Coffey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.237, -95.734 (the zone’s center; the record gives no point)
Parts of northeast and east central Kansas were classified as severe drought (D2) during the month of June.
Drought, Franklin
- When
- June 19, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Franklin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.565, -95.286 (the zone’s center; the record gives no point)
Parts of northeast and east central Kansas were classified as severe drought (D2) during the month of June.
Drought, Lyon
- When
- June 19, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Lyon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.456, -96.153 (the zone’s center; the record gives no point)
Parts of northeast and east central Kansas were classified as severe drought (D2) during the month of June.
Drought, Douglas
- When
- June 19, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Douglas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.885, -95.293 (the zone’s center; the record gives no point)
Parts of northeast and east central Kansas were classified as severe drought (D2) during the month of June.
Drought, Jefferson
- When
- June 19, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.236, -95.383 (the zone’s center; the record gives no point)
Parts of northeast and east central Kansas were classified as severe drought (D2) during the month of June.
Drought, Shawnee
- When
- June 19, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Shawnee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.042, -95.756 (the zone’s center; the record gives no point)
Parts of northeast and east central Kansas were classified as severe drought (D2) during the month of June.
Drought, Osage
- When
- June 19, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Osage forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.652, -95.727 (the zone’s center; the record gives no point)
Parts of northeast and east central Kansas were classified as severe drought (D2) during the month of June.
Drought, Morris
- When
- June 19, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Morris forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.687, -96.650 (the zone’s center; the record gives no point)
Parts of northeast and east central Kansas were classified as severe drought (D2) during the month of June.
Drought, Dickinson
- When
- June 19, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Dickinson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.867, -97.153 (the zone’s center; the record gives no point)
Parts of northeast and east central Kansas were classified as severe drought (D2) during the month of June.
Drought, Geary
- When
- June 19, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Geary forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.002, -96.752 (the zone’s center; the record gives no point)
Parts of northeast and east central Kansas were classified as severe drought (D2) during the month of June.
Drought, Wabaunsee
- When
- June 19, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Wabaunsee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.953, -96.205 (the zone’s center; the record gives no point)
Parts of northeast and east central Kansas were classified as severe drought (D2) during the month of June.
Drought, Riley
- When
- June 19, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Riley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.297, -96.735 (the zone’s center; the record gives no point)
Parts of northeast and east central Kansas were classified as severe drought (D2) during the month of June.
Drought, Clay
- When
- June 19, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Clay forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.350, -97.165 (the zone’s center; the record gives no point)
Parts of northeast and east central Kansas were classified as severe drought (D2) during the month of June.
Drought, Ottawa
- When
- June 19, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Ottawa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.133, -97.650 (the zone’s center; the record gives no point)
Parts of northeast and east central Kansas were classified as severe drought (D2) during the month of June.
Drought, Cloud
- When
- June 19, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Cloud forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.480, -97.649 (the zone’s center; the record gives no point)
Parts of northeast and east central Kansas were classified as severe drought (D2) during the month of June.
Drought, Anderson
- When
- June 19, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Anderson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.214, -95.293 (the zone’s center; the record gives no point)
Parts of northeast and east central Kansas were classified as severe drought (D2) during the month of June.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Hail in Wisconsin, June 19 to 23, 2012$21 million · 1 in hail · 5 events
- Rip Current in Michigan, June 19, 20121 death · 1 event
- Heat in Arizona, June 19, 20121 death · 1 event
- Hail and Damaging Winds in Minnesota, June 19, 2012$2.4 million · 1.5 in hail · 44 events
- Hail and Damaging Winds in Wisconsin, June 19, 2012$103,000 · 1.5 in hail · 13 events
- Drought in Arkansas, June 19 to 30, 201244 events
- Drought in Illinois, June 19 to 30, 201215 events
- Drought in Missouri, June 19 to 30, 201213 events
- Marine Thunderstorm Winds in Lake Superior, June 19 to 20, 201268 kt wind · 13 events
- Hail and Damaging Winds in Minnesota, June 19, 2012$2,000 · 2.75 in hail · 12 events
- Drought in Arkansas, June 19 to 30, 20129 events
- Hail and Damaging Wind in Nebraska, June 19, 20122 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391987, 391988, 391989, 391990, 391991, 391992, 391993, 391995, 391996, 391997, 391998, 391999, 392000, 392001, 392002, 396061.